Loading presentation...

Present Remotely

Send the link below via email or IM

Copy

Present to your audience

Start remote presentation

  • Invited audience members will follow you as you navigate and present
  • People invited to a presentation do not need a Prezi account
  • This link expires 10 minutes after you close the presentation
  • A maximum of 30 users can follow your presentation
  • Learn more about this feature in our knowledge base article

Do you really want to delete this prezi?

Neither you, nor the coeditors you shared it with will be able to recover it again.

DeleteCancel

The Mystery of The Seven Deaths

A case study in cellular respiration. Ap Biology 2015
by

Victoria Buskey

on 15 December 2015

Comments (0)

Please log in to add your comment.

Report abuse

Transcript of The Mystery of The Seven Deaths

The Mystery of The Seven Deaths
By: Victoria Buskey
Case
In a week 7 deaths in the community
Each peron had taken Tylenol before their death
The deaths occured during a 5 day time frame
Each had similar deaths
The Symptoms
Dizziness
Vomiting
Confusion
Shortness of breath/Rapid breathing
Headache
Questions to ask the family
Where and when was the Tylenol purchased?
Did the victim take any other medications before hand?
What is the victims health record?
Do you still have the bottle of Tylenol? What is the experation date on the label?
Autopsy Report
The Cause of death is due to hypoxia (suffication or lack of oxygen)
Staining showed mitochondrial damage
Tissue from major organs show massive cell death
Oxygen levels in blood appx. 110mm Hg (normal range 75-100 mm Hg)

What Happened?
1.Cellular respiration was interuppted within the electron transport chain. This could lead to death since cellular respiration creates energy which is required by the body in order to function the evidence to this is shown in the presence of damage to the mitochondria.
What Happened?
2.The autopsy declared the cause of death to be hypoxia (lack of oxygen) but contradicts itself by saying the patient's oxygen levels in the blood was approximately 110Hg which is above the normal range. If the oxygen levels didn't work properly in the cellular levels insufficent oxygen levels would have resulted in hypoxia not oxygen toxicity.
Subcellular Metabolite Analysis
The glucose and pyruvate levels were normal.
NAD+ was below normal and NADH was way higher than normal

Glucose is broken down in cellular respiration to make ATP. It is a substrate.

Pyruvate is the result of glucose being broken down. It is a product.

NAD+ is an electron acceptor during cellular respiration. It is a substrate.

NADH is used for ATP production as an electron carrier and helps create the proton gradient needed for the ETC.
The NAD+ was low and the NADH was high.
The electron transport chain is affected because
there are too little electron acceptors and too many electron carriers.
What are their functions?
Question One

Glucose- in cellular respiration it is broken down to make ATP (energy)-Product
Pyruvate- Results in glucose being broken down-Product
NAD+ -electron acceptor in cellular respiration-Substrate
NADH-used for ATP production as electron carrier and creates the proton gradient needed for the ETC- Product
Abnormalties?
Question Two
NAD+ levels are super low while the NADH levels are higher.

Hypothesis: If there is a shift in NAD+ levels and NADH the electron transport chain will not be able to function properly, causing a lack of oxygen and ATP.
Question Three
The electron transport chain is affected because there is a large amount of NADH and a small amount of NAD+. Without the ETC working properly NADH would not be oxidized causing an increase in NADH because its production in gycolysis and Kreb Cycle.
Role Of Cyanide
-Cyanide binds to electron acceptors in the ETC, and does not allow it to work properly. Electrons cannot be transported, and ATP cannot be produced.

-The patients died of lack of oxygen because the O2 could not be properly transported by red blood cells, due to the cyanide. There was no way for cells within the body to receive oxygen.

-Artificial oxygen would not have helped the patients. The patients did not have trouble getting oxygen,rather than once in their bodies it was unable to be used.

-I would suspect that the cyanide was present in the Tylenol that all patients took before their deaths. Health officals could help prevent cases like this by strengthening laws on tampering with medicines

Reason for Hypothesis
Cyanide effects the neurovascular/neurological system the most. Due to a lack of oxygen the brain stops functioning as it should leading to loss of motorskills
Bibliography
"Cyanide Compounds." <i>Cyanide Compounds</i>. N.p., n.d. Web. 9 Dec. 2015.
Zimmermann, By Kim Ann. "Nervous System: Facts, Function &amp; Diseases." <i>LiveScience</i>. TechMedia Network, 26 Jan. 2015. Web. 11 Dec. 2015.
"Heart and Circulatory System." <i>KidsHealth - the Web's Most Visited Site about Children's Health</i>. Ed. Yamini Durani. The Nemours Foundation, 01 Jan. 2013. Web. 11 Dec. 2015.
Beasley, D. M. G., and W. I. Glass. "Cyanide Poisoning: Pathophysiology and Treatment Recommendations." <i>Occupational Medicine Occup Med</i> 48.7 (1998): 427-31. Web. 30 Nov. 2015.
Cardiovascular and circulatory system
Affects the blood flow making the heart muscles not work properly leading to the organ to stop functioning completely!
Full transcript